Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Sioux Falls, SD

June 24, 2018Dakota County, Nebraska; Union County, South Dakota; Plymouth County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jun 24, 2018, 10:41 PM CDT for Dakota County, Nebraska; Union County, South Dakota; Plymouth County, Woodbury County, Iowa. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2018, 10:41 PM CDT (03:41 UTC)
Expired
Jun 25, 2018, 2:45 AM CDT
In force
4 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 12:15 AM CDTFLASH FLOOD1 Wsw Sioux City, IASIGNIFICANT STREET FLOODING TAKING PLACE IN SIOUX CITY. PUBLIC REPORTS FROM SOCIAL MEDIA OF WATER INSIDE A GAS STATION NEAR DOWNTOWN SIOUX CITY. RAINFALL TOTALS BETWEEN 4 AND 6 INCHES COMMON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2261 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2261 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

586 
WGUS53 KFSD 250341
FFWFSD
IAC149-193-NEC043-SDC127-250745-
/O.NEW.KFSD.FF.W.0011.180625T0341Z-180625T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
1041 PM CDT SUN JUN 24 2018

...FLASH FLOOD EMERGENCY FOR SIOUX CITY METRO...

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Northwestern Woodbury County in west central Iowa...
  South central Plymouth County in northwestern Iowa...
  Northeastern Dakota County in northeastern Nebraska...
  Southeastern Union County in southeastern South Dakota...

* Until 245 AM CDT.

* At 1039 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen, and an additional two to three inches of rain are 
  expected over the next few hours. Significant flash flooding is 
  occurring. 

  This is a FLASH FLOOD EMERGENCY for the Sioux City Metro. This is 
a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

* Some locations that will experience flooding include...
  Sioux City, South Sioux City, Sergeant Bluff, North Sioux City and
  Dakota City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4258 9634 4236 9630 4234 9650 4257 9654

$$

BT
2 follow-up statements
022 
WGUS73 KFSD 250524
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1224 AM CDT MON JUN 25 2018

IAC149-193-NEC043-SDC127-250745-
/O.CON.KFSD.FF.W.0011.000000T0000Z-180625T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-Plymouth IA-Dakota NE-Union SD-
1224 AM CDT MON JUN 25 2018

...THIS IS A FLASH FLOOD EMERGENCY FOR SIOUX CITY METRO...

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
NORTHWESTERN WOODBURY...SOUTH CENTRAL PLYMOUTH...NORTHEASTERN DAKOTA
AND SOUTHEASTERN UNION COUNTIES...

At 1222 AM CDT, emergency management reported heavy rain due to 
thunderstorms over Sioux City. Three to five inches of rain have 
fallen, and numerous roads are flooded around the city. Do not drive 
into water covered roadways!!

This is a FLASH FLOOD EMERGENCY for the Sioux City Metro. This is a 
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!

Some locations that will experience flooding include...
Sioux City, South Sioux City, Sergeant Bluff, North Sioux City and
Dakota City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4258 9634 4236 9630 4234 9650 4257 9654

$$

BT
522 
WGUS73 KFSD 250737 RRA
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
237 AM CDT MON JUN 25 2018

IAC149-193-NEC043-SDC127-250747-
/O.EXP.KFSD.FF.W.0011.000000T0000Z-180625T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-Plymouth IA-Dakota NE-Union SD-
237 AM CDT MON JUN 25 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN WOODBURY...SOUTH CENTRAL
PLYMOUTH...NORTHEASTERN DAKOTA AND SOUTHEASTERN UNION COUNTIES WILL
EXPIRE AT 245 AM CDT...

The heavy rain has ended for the night. Flash flooding is no longer 
expected to pose a threat. However, heavy rains between 3 and 6 
inches will lead to considerable ponding of water into Monday. 
Please continue to heed any remaining road closures.

LAT...LON 4258 9634 4236 9630 4234 9650 4257 9654

$$

Dux

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 7:04 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 24, 7:04 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
704 PM CDT Sun Jun 24 2018

.SHORT TERM...(This evening through Monday night)
Issued at 444 PM CDT Sun Jun 24 2018

Duo-faceted concern over the next couple of days, namely the
potential for severe storms and heavy rainfall.  Deep trough pushing
through the Rockies with leading jet punching toward central
Nebraska, with pressures falling and development of an inverted
trough through central into eastern Nebraska.  Another boundary was
located across southwest MN and into IA, reinforced a bit more
across southwest MN from earlier convection across Minnesota.
As we approach the peak of diurnal heating which has produced an
axis of MLCAPE approaching 2000 J/kg, storms have been bubbling up
along the more favored convergence axes, and toward better large
scale forcing pushing into south central SD. Overall, the deep-layer
shear remains fairly weak with the weak flow aloft near exiting mid-
level ridging, but low-level shear is a bit more notable especially
near the boundary.  Likely that updrafts going into the evening near
these boundaries will be able to support stretching and potential
funnels/tornadoes along with some marginally large hail.  Structures
are much more likely to evolve into a mass of multicell activity
fairly quickly in the period. Other concern is potential for heavy
rainfall, which is supported by higher PWAT values as well as the
relatively slow storm motion. Convection should be more greatly
favored east of I-29 heading through the evening, more scattered to
the west, then a slow decrease until deeper forcing returns later in
the night.

Disturbing developments in just the latest HRRR and 18z NAM which
produce an axis of 3+ inches rainfall from near Sioux Falls
northeast through southwest MN. Will have to keep an open mind as to
potential for some locally heavy rainfall this evening if cells can
align through the evening hours, but would likely become apparent
fairly quickly this evening if this was going to occur. For the most
part, heavy rainfall threats are expected to be more localized
through this later afternoon and evening. Coordinated with
neighboring offices and did not issue any additional flood watches
with a more localized threat for heavy rainfall tonight.

Main forcing with approaching upper wave looks to swing northeast
toward the Missouri River early morning with likely band of
showers/thunder rotating northward through the day and wrapping
gradually back into deformation northwest of upper low toward south
central SD. The later morning through afternoon period would likely
have the most widespread precipitation, but likely organized in
bands rotating northward through the area with lack of a good
thermodynamic boundary to work with. Rainfall could easily total a
half inch to inch and a half during this period.

Again must look more into later afternoon and early evening, behind
the leading surge of precipitation wrapping northward, where a bit
better MLCAPE recovery can occur toward northwest IA and northeast
NE, along with increasing shear as jet punches northward east of the
upper low through northwest IA. Shear increases to 30-40 kts, so
assuming a recovery toward 1-2kJ/kg, will again have to watch for
all modes of severe weather across mainly northeast NE, far
southeast SD and northwest IA, especially southeast of a KSUX-KSPW
line.

Heavier precipitation threat will return leading and closer to the
core of upper low around Monday night mainly toward northwest IA and
southwest MN.  Looking quite likely that most areas will see
potential of system total rainfall from 1-3" through Tuesday
morning, which is certain to either return areas to flood along
mainstem rivers and streams, or slow the fall to peaking a second
time for those rivers already in flood. Needless to say, will be a
busy week on the hydrology front.

.LONG TERM...(Monday night through Sunday)
Issued at 444 PM CDT Sun Jun 24 2018

Upper low begins to slip away on Tuesday with residual moisture and
instability likely resulting in a scattering of showers and thunder
through the day, especially southwest MN into the Iowa Great Lakes
area.  Temps recovering 4-8 degrees from Monday's lower to mid 70s.

Beyond Tuesday and the exit of the upper-level low, will be seeing
temperatures warming impressively aloft (as much as +16 to +18C).
Wednesday night will see the push of the stronger EML along with a
little convergence of lower to mid-level flow, so continue to carry
a low chance for elevated convection mainly later in the night.
Otherwise, appears to be fairly low confidence in precipitation with
models diverging in the progression of the main frontal boundary
from Friday through Saturday and collapse of the warmer bubble aloft
as wave knocks down ridge, with more confidence of not having
convection than having convection by later Friday into Friday night.
Prospects would likely improve for convective development heading
toward Saturday night/Sun.  All in all, will be a very warm and very
humid close to the week before moderation to temps over the weekend.
Could see a need for heat advisories at some point if dew point
readings are as high or higher than forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 703 PM CDT Sun Jun 24 2018

With ongoing severe weather and flash flooding, limited time for
discussion. Outflow boundary approaching Sioux Falls may cause
brief period of gusts from 130 degrees after 0045 UTC tonight.
Winds will remain southeast for the remainder of the night.
Otherwise, looking for convection develop around Sioux City
between 06Z and 12Z and spreading north to Sioux Falls and Huron
during the morning. In addition to thunderstorms, MVFR ceilings
and visibilities will be possible with brief periods of IFR
conditions in the strongest storms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Schumacher
Hazardous weather outlook, Jun 24, 8:40 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
840 PM CDT Sun Jun 24 2018

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ056-062-066-067-069>071-260145-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD-
Yankton-Clay SD-Union-
840 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Clusters of thunderstorms overnight will peak during the late
evening hours. The largest threat will be areas of heavy rainfall
with potential for flooding of urban and poor drainage areas.
Additional local rainfall up to 2 to 3 inches is possible.  An
isolated storm south of Interstate 90 could become severe with
hail to the size of quarters and winds to 60 mph.

River flooding will continue in some locations. Those with
interest along area rivers will want to remain alert and take
action if necessary. For specific river details, visit:
https://water.weather.gov.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms may bring an additional 1 to 2 inches
of rain to the area on Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-260145-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
840 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Isolated to scattered showers and thunderstorms will continue
overnight. Spotty heavy rainfall is possible late evening in parts
of southwest Minnesota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms may bring 1 to 3 inches of rain to the
area on Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

In the hours before

Local storm report, Jun 24, 8:58 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       LAKE WILSON             43.99N 95.95W
06/24/2018  M2.50 INCH       MURRAY             MN   CO-OP OBSERVER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 4
            HOURS.

&&
Local storm report, Jun 24, 9:07 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       3 SSE LAKE PARK         43.41N 95.30W
06/24/2018  M3.25 INCH       DICKINSON          IA   EMERGENCY MNGR

            THE DURATION OF THE HEAVY RAIN EVENT WAS 4
            HOURS.

&&
Local storm report, Jun 24, 9:30 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       2 WSW WAHPETON          43.37N 95.21W
06/24/2018  M5.50 INCH       DICKINSON          IA   CO-OP OBSERVER

&&
Local storm report, Jun 24, 10:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1017 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       7 SE WESTFIELD          42.68N 96.50W
06/24/2018  M4.40 INCH       PLYMOUTH           IA   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Jun 24, 10:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HEAVY RAIN       ORANGE CITY             43.00N 96.06W
06/24/2018  M1.90 INCH       SIOUX              IA   CO-OP OBSERVER

&&
Local storm report, Jun 24, 10:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      SIOUX CITY              42.50N 96.39W
06/24/2018                   WOODBURY           IA   LAW ENFORCEMENT

            SEVERAL ROADS UNDER WATER ALONG WITH MUD AND
            DEBRIS OVER SOME ROADS. VEHICLES DISABLED
            DUE TO THE FLOODED ROADS.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:53 PM CDTFlash Flood WarningFSDDixon3 hr
Jun 24, 9:05 PM CDTFlash Flood WarningFSDDakota, Dixon3 hr
Jun 24, 9:52 PM CDTFlash Flood WatchFSDDakota, Dixon25 hr
Jun 24, 11:13 PM CDTFlash Flood WarningFSDDakota, Dixon4 hr
Jun 25, 2:46 AM CDTAreal Flood WarningFSDDakota, Dixon12 hr
Jun 25, 5:49 PM CDTFlash Flood WarningFSDDakota, Dixon4 hr
Jun 24, 7:56 PM CDTRiver Flood WarningFSDMinnehaha14 days
Jun 25, 2:05 AM CDTRiver Flood WarningFSDClay7 days
Jun 25, 2:05 AM CDTRiver Flood WarningFSDUnion7 days
Jun 25, 5:29 AM CDTAreal Flood WarningFSDUnion12 hr
Jun 25, 4:48 PM CDTRiver Flood WarningFSDMinnehaha4 days
Jun 25, 4:48 PM CDTRiver Flood WarningFSDUnion4 days
Jun 25, 4:48 PM CDTRiver Flood WarningFSDMinnehaha4 days
Jun 24, 8:36 PM CDTAreal Flood WarningFSDDickinson12 hr
Jun 25, 2:40 AM CDTAreal Flood WarningFSDLyon, O'Brien, Osceola, Sioux12 hr
Jun 25, 5:16 AM CDTRiver Flood WarningFSDPlymouth24 hr
Jun 25, 4:48 PM CDTRiver Flood WarningFSDO'Brien38 hr
Jun 25, 4:48 PM CDTRiver Flood WarningFSDPlymouth3 days
Jun 25, 4:48 PM CDTRiver Flood WarningFSDPlymouth65 hr

Nearby

Flash Flood Warnings in Iowa, 2018Flash Flood Warnings in Nebraska, 2018Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.